American Journal of Cancer Prevention
ISSN (Print): 2328-7314 ISSN (Online): 2328-7322 Website: http://www.sciepub.com/journal/ajcp Editor-in-chief: Nabil Abdel-Hamid
Open Access
Journal Browser
Go
American Journal of Cancer Prevention. 2015, 3(4), 74-76
DOI: 10.12691/ajcp-3-4-2
Open AccessLetter To Editor

Gemcitabine and Cisplatin Induced Reversible Posterior Leukoencephalopathy Syndrome: A Case Report

Erkan Dogan1, , Cemile Ayse Gormeli2, Mehmet Fatih Ozbay3, Edip Gonullu4, Alper Can1 and Harun Arslan5

1Department of Medical Oncology, Yuzuncu Yil University Medical Faculty, Van,Turkey

2Department of Radiology, Van Training and Research Hospital, Van, Turkey

3Department of Internal Medicine, Van Training and Research Hospital, Van, Turkey

4Department of Anesthesiolgy, Van Training and Research Hospital, Van, Turkey

5Department of Radiology, Yuzuncu Yil University Medical Faculty, Van,Turkey

Pub. Date: August 02, 2015

Cite this paper:
Erkan Dogan, Cemile Ayse Gormeli, Mehmet Fatih Ozbay, Edip Gonullu, Alper Can and Harun Arslan. Gemcitabine and Cisplatin Induced Reversible Posterior Leukoencephalopathy Syndrome: A Case Report. American Journal of Cancer Prevention. 2015; 3(4):74-76. doi: 10.12691/ajcp-3-4-2

Abstract

Background: Reversible Posterior Leukoencephalopathy Syndrome (RPLS) is a rare clinic-radiological condition. The clinical characteristics of this syndrome are headache, seizures, visual disturbances, confusion, and changes in mental status and focal neurological signs. The radiological characteristic of RPLS is bilateral symmetrical reversible vasogenic edema in the grey and white matter of the posterior part of the parietal-occipital lobes, consistent with hyperintensity in magnetic resonance imaging and computer tomography scans of the brain. Herein we report RPLS during the therapy with gemcitabine and cisplatin in a female patient with pancreatic cancer. Case Report: A 66-year-old female patient was admitted to the hospital because of abdominal pain. The results of computer tomography scans of the abdomen showed a 6-cm mass lesion in the tail of the pancreas and multiple metastatic lesions in the liver. A ‘tru-cut’ biopsy of the liver lesion proved to be consistent with adenocarcinoma. A combination chemotherapy regimen consisting of gemcitabine and cisplatin was planned. During this therapy, RPLS developed as a complication. Subsequent administration of chemotherapy was cancelled, and antihypertensive and anti-edema treatments were begun. Following this treatment the patient’s symptoms rapidly improved. There was a dramatic decline in vasogenic edema in control MRI scans which were performed a week later. Conclusion: Failure to diagnose the RPLS and correct the precipitating cause may result in catastrophic permanent brain injury or even death.

Keywords:
reversible posterior leukoencephalopathy syndrome gemcitabine cisplatin

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Hinchey J, Chaves C, Appignani B, et al. A reversible posterior leukoencephalopathy syndrome, N Engl J Med, 334 (8), 494-500, 1996.
 
[2]  Dogan E, Aksoy S, Arslan C, Dede DS, Altundag K. Probable sorafenib-induced reversible encephalopathy in a patient with hepatocellular carcinoma. Med Oncol, 27 (4), 1436-7, 2010.
 
[3]  Rajasekhar A, George TJ Jr. Gemcitabine-induced reversible posterior leukoencephalopathy syndrome: a case report and review of the literature.Oncologist, 12 (11), 1332-5, 2007.
 
[4]  Fugate JE, Claassen DO, Cloft HJ, Kallmes DF, Kozak OS, et al. Posterior reversible encephalopathy syndrome: associated clinical and radiologic findings. Mayo Clin Proc, 85(5), 427-32, 2010.
 
[5]  Port JD, Beauchamp NJ Jr. Reversible intracerebral pathologic entities mediated by vascular autoregulatory dysfunction. Radiographics, 18 (2), 353-67, 1998.
 
[6]  Bartynski WS, Boardman JF. Catheter angiography, MR angiography, and MR perfusion in posterior reversible encephalopathy syndrome. Am J Neuroradiol. 29 (3), 447-55, 2008.
 
[7]  Sclafani F, Giuseppe G, Mezynksi J, Collins C, Crown J. Reversible posteriorleukoencephalopathy syndrome and bevacizumab in breast cancer. J Clin Oncol, 30 (26), e257-9, 2012.
 
[8]  Femia G, Hardy TA, Spies JM, Horvath LG. Posterior reversible encephalopathy syndrome following chemotherapy with oxaliplatin and a fluoropyrimidine: a case report and literature review. Asia Pac J Clin Oncol, 8 (2), 115-22, 2012.